Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 17, 2018, 6:57 PM CDT for Garza County, Kent County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 6:57 PM CDT (23:57 UTC)
- Expired
- May 17, 2018, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:57 PM CDT | TSTM WND DMG | 3 W Lake Alan Henry, TX | UPROOTED TREES |
| May 17, 6:58 PM CDT | TSTM WND GST 83 | 1 Nw Lake Alan Henry, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
208
WFUS54 KLUB 172357
TORLUB
TXC169-263-180030-
/O.NEW.KLUB.TO.W.0001.180517T2357Z-180518T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
657 PM CDT THU MAY 17 2018
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southwestern Kent County in northwestern Texas...
Southeastern Garza County in northwestern Texas...
* Until 730 PM CDT
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lake Alan Henry, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kent and southeastern Garza Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Alan Henry, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3314 10114 3317 10080 3296 10078 3297 10114
TIME...MOT...LOC 2356Z 270DEG 29KT 3304 10106
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JORDAN2 follow-up statements
538
WWUS54 KLUB 180010
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
710 PM CDT THU MAY 17 2018
TXC169-263-180030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Kent TX-Garza TX-
710 PM CDT THU MAY 17 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN KENT AND SOUTHEASTERN GARZA COUNTIES...
At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Lake Alan Henry, moving east at 30
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lake Alan Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Alan Henry, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3305 10114 3317 10080 3296 10078 3297 10114
TIME...MOT...LOC 0010Z 279DEG 24KT 3298 10098
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JORDAN268
WWUS54 KLUB 180024 RRA
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
724 PM CDT THU MAY 17 2018
TXC169-180034-
/O.CAN.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Garza TX-
724 PM CDT THU MAY 17 2018
...THE TORNADO WARNING FOR SOUTHEASTERN GARZA COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.
LAT...LON 3305 10097 3309 10079 3296 10078 3297 10097
TIME...MOT...LOC 0024Z 275DEG 15KT 3298 10093
$$
TXC263-180030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Kent TX-
724 PM CDT THU MAY 17 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN KENT COUNTY...
At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Lake Alan Henry, moving east at 15
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kent County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3305 10097 3309 10079 3296 10078 3297 10097
TIME...MOT...LOC 0024Z 275DEG 15KT 3298 10093
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JORDANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 6:49 PM CDT, 8 minutes earlier.
Area forecast discussion, May 17, 6:49 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 649 PM CDT Thu May 17 2018 .AVIATION... From 00 UTC to around 03 or 04 UTC, scattered TSRA activity is expected to impact KCDS, while outflow boundaries may affect KPVW and KLBB, bringing periods of gusty winds and/or wind shifts. The winds should gradually organize to the southeast overnight, then come around to the south-southwest early Friday. VFR conditions are expected on Friday aside from a small chance of TSRA in the vicinity of KCDS after 18 UTC. && .PREV DISCUSSION... /issued 332 PM CDT Thu May 17 2018/ DISCUSSION... Initial convective development is occurring along the state line within a zone of weak convergence along the surface trough/dryline. The latest indications are that this activity will progress pretty much closely previous projections, gradually growing upscale with greater coverage as it progresses east. MLCAPE values around 1500 to 2500 and deep-layer shear of 40 kts or so are more than sufficient for sustained updrafts and a severe wind/threat. A couple supercells are also possible as well with the threat of very large hail. The upper trough out west will move into the southern and central Rockies Friday, with strengthening and veering mid-level taking the dryline farther east during the day. The dryline is expected to be located near the edge of the Caprock by peak heating and scattered t-storm development will be possible in the Rolling Plains, with more severe weather potential. The trough swings northeast into the central plains Saturday while the next trough digs quickly into the Great Basin. A cold front will move south behind the first wave with a pretty good push to it. There are still some timing differences between the guidance with the front, and t-storm chances across the area will depend highly on the front's location by mid-afternoon. A shortwave will be approaching West Texas late Saturday and could keep storm chances going on through the night depending on how far south the front goes. By Sunday, the front should be well to our south, and we expect a cool day and likely pretty stable, with low thunder chances. However, in the face of strengthening southwest flow aloft as the upper low stalls and deepens to the southwest, the front should start to retreat pretty quickly back to the north and we could see shower and t-storm activity pick up Sunday night in the developing isentropic upglide regime. Thunderstorm chances should continue Monday and Tuesday with the slow-moving upper low to the west, and plentiful low-level moisture residing across the region. Through this whole period, some pockets of heavy rainfall are possible, as we could see several rounds of thunderstorm activity track across similar areas. The pattern may become less conducive for t-storm activity by midweek as the upper low weakens with substantial energy racing northward while broad troughiness lingers off the coast of California. This could result in a building ridge over the southern Rockies and West Texas. FIRE WEATHER... Dry lightning is possible this afternoon across the western South Plains where isolated to widely scattered thunderstorms are expected to develop. Fire weather concerns are expected on Friday to the west of the dryline, which may be found near the edge of the Caprock by afternoon. RH values across the western areas will fall to around 5 to 10 percent with wind speeds in the 15 to 25 mph range in the afternoon. Recent rainfall in the southwest Texas Panhandle and the possibility of rain this afternoon and evening create some uncertainty regarding the extent of the threat. Fire weather concerns are also possible Saturday afternoon across western and southern portions of the South Plains in dry southwesterly flow to the south of a cold front inbound from the north. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, May 17, 11:35 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1135 AM CDT Thu May 17 2018 TXZ021>044-180445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop this afternoon across the western South Plains, before growing into a larger complex of storms as they spread eastward through the early evening. In addition to heavy rain and some flooding at times, very large hail to baseball size and downburst winds to 75 mph could occur. Locally thick blowing dust may accompany some storms as well, especially on the Caprock. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated to critical wildfire weather is possible on Friday afternoon across the western South Plains. A few severe thunderstorms may develop on Friday and Saturday east of the Caprock Escarpment, before this threat expands over much of the region by Saturday night through Sunday. This unsettled weather pattern will continue through much of next week with daily chances for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, May 17, 6:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
604 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 E CEDAR HILL 34.14N 101.19W
05/17/2018 E1.00 INCH FLOYD TX PUBLIC
&&
EVENT NUMBER LUB1800121
JGDLocal storm report, May 17, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 WSW AIKEN 34.13N 101.57W
05/17/2018 M66 MPH HALE TX MESONET
&&
EVENT NUMBER LUB1800122
JGDLocal storm report, May 17, 6:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 9 NW POST 33.28N 101.49W
05/17/2018 E1.25 INCH GARZA TX LAW ENFORCEMENT
VISIBILITY ALSO DOWN TO NEAR 0
&&
EVENT NUMBER LUB1800123
JGDLocal storm report, May 17, 6:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 E FLOMOT 34.23N 100.95W
05/17/2018 E0.75 INCH MOTLEY TX CO-OP OBSERVER
&&
EVENT NUMBER LUB1800124
JGDLocal storm report, May 17, 6:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 4 E TAHOKA 33.16N 101.73W
05/17/2018 M70 MPH LYNN TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1800125
JGDLocal storm report, May 17, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 1 NE POST 33.20N 101.37W
05/17/2018 M68 MPH GARZA TX MESONET
&&
EVENT NUMBER LUB1800126
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 40 min |
| May 17, 3:53 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 52 min |
| May 17, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 46 min |
| May 17, 4:24 PM CDT | Areal Flood Advisory | LUB | Lubbock | 42 min |
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 55 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 64 min |
| May 17, 5:12 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 48 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 39 min |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 61 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Cottle, Floyd, Hall, Motley | 58 min |
| May 17, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 60 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Hall, Motley | 64 min |
| May 17, 6:37 PM CDT | Areal Flood Advisory | LUB | Garza | 53 min |
| May 17, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 39 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.